Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 15, 2021Elk County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 15, 2021, 8:02 PM CDT for Elk County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 8:02 PM CDT (01:02 UTC)
Expired
Aug 15, 2021, 8:45 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Hail
0.50 in
Wind
40

County Elk County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS83 KICT 160102
SPSICT

Special Weather Statement
National Weather Service Wichita KS
802 PM CDT Sun Aug 15 2021
 
KSZ094-160145-
Elk KS-
802 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southwestern Elk
County through 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moline, or 6 miles southwest of Howard. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Howard, Moline and Elk Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3743 9646 3754 9627 3735 9615 3730 9637
      3730 9638
TIME...MOT...LOC 0102Z 329DEG 4KT 3741 9636 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 6:47 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 15, 6:47 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Sun Aug 15 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM CDT Sun Aug 15 2021

Forecast highlights the next 7 days:

* Periodic thunderstorm chances the next several days.

* Near to slightly below normal temperatures the next several days.

MCV currently spinning slowly south across central KS amidst a moist
and weakly capped airmass will be the focus for isolated to widely
scattered hit-or-miss thunderstorms through the evening, mainly
along and west of the Flint Hills corridor. Modest mid/upper
northwesterly flow may support just enough deep layer shear for some
weak storm organization and associated marginal strong to severe
storms. Main threats with the strongest activity will be dime-
quarter size hail, 50-65 mph downburst winds, and locally heavy
rainfall. Widespread severe weather is not expected.

Thinking later tonight, additional thunderstorm activity could move
into central KS from the north, as a lobe of shortwave energy
approaches from the north. Thinking these chances will move/expand
southeastward on Monday, encompassing much of the region given the
upper forcing and moist/weakly capped airmass. Not expecting
widespread coverage, but more of the isolated to widely scattered
hit-or-miss variety. Like today, combination of instability/shear
could support a few strong to marginally severe storms, along with
locally heavy rainfall.

Much of the same for Tuesday...lingering weak upper energy and
associated cooler temperatures aloft amidst a moist/weakly capped
atmosphere will support additional isolated hit-or-miss
showers/storms. Went against the lower PoP NBM load and inserted
slight chances across the whole forecast area, although suspect
slightly higher shower/storm chances may focus further east across
southeast KS.

.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM CDT Sun Aug 15 2021

Unsettled pattern shower/thunderstorm-wise continues mid week, as
additional subtle mid/upper energy progresses over Mid-America
amidst increasing precipitable waters. These chances continue
through late week, as an unseasonably strong upper trough progresses
across the western and northern CONUS, dragging a cold front
south/southeast into Mid-America. The ECMWF is a bit more agressive
with the southward push of this front, supporting somewhat cooler
and mostly dry weather by next weekend. However, the GFS and GEM
stall the front across the region, supporting continued muggy
conditions and higher rain/storm chances next weekend.

All-in-all...while isolated occurrences of strong to marginally
severe storms are possible, the potential for widespread severe
weather is low mid week through the weekend. However, increasing
flow aloft associated with the glancing blow of the deep western
CONUS trough may support a slight uptick in severe storm chances
late week into the weekend. Also, pockets of heavy rainfall and
localized flooding are possible through the entire forecast
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 644 PM CDT Sun Aug 15 2021

A cluster of severe storms was impacting portions of south
central Kansas early this evening. This activity is expected to
fade away as the evening progresses. Storms are most likely in the
KGBD area through 03Z while other hit-or-miss showers and storms
could impact the remainder of the TAF sites in central and south
central Kansas but confidence remains too low to mention. Light
southeasterly flow will persist through tomorrow with some widely
scattered storms possible once again during the afternoon and
evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  89  68  89 /  20  30  20  20
Hutchinson      67  88  67  89 /  20  30  20  20
Newton          66  87  66  87 /  20  30  20  20
ElDorado        66  87  67  87 /  20  20  20  20
Winfield-KWLD   68  89  68  89 /  20  20  20  20
Russell         67  88  66  90 /  40  40  20  20
Great Bend      67  86  66  87 /  40  40  20  20
Salina          67  87  68  89 /  20  30  20  20
McPherson       66  86  66  87 /  20  30  20  20
Coffeyville     67  88  68  89 /   0  10  10  20
Chanute         66  87  68  88 /   0  10  10  20
Iola            65  86  66  88 /   0  10  10  20
Parsons-KPPF    66  87  67  89 /   0  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Aug 15, 6:43 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
643 PM CDT Sun Aug 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
643 PM CDT Sun Aug 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered thunderstorms, some severe with damaging winds and
large hail will remain possible early this evening, mainly along and
west of Highway 14. Torrential rain may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for hit-or-miss thunderstorms are forecast Monday
through the weekend. While widespread severe weather is unlikely,
the greatest chance for a few strong to marginally severe storms
this week will be during the afternoon and evening hours. Locally
heavy rainfall will also be a threat. Stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather and flooding are always greatly
appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Aug 15, 6:49 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 SW GENESEO            38.49N 98.19W
08/15/2021  E2.50 INCH       RICE               KS   TRAINED SPOTTER

            NUMEROUS CAR WINDSHIELDS BROKEN.

&&

ADK
Local storm report, Aug 15, 7:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             3 NNW STERLING          38.26N 98.22W
08/15/2021  E0.88 INCH       RICE               KS   PUBLIC

&&

MWM
Special weather statement, Aug 15, 7:18 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
718 PM CDT Sun Aug 15 2021

KSZ050-067-160100-
Reno KS-Rice KS-
718 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of north central Reno
and southeastern Rice Counties through 800 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nickerson, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Sterling, Nickerson and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3822 9827 3831 9808 3809 9787 3801 9817
TIME...MOT...LOC 0018Z 332DEG 12KT 3817 9812

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Aug 15, 7:20 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
720 PM CDT Sun Aug 15 2021

KSZ069-083-160100-
Butler KS-Sedgwick KS-
720 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern
Sedgwick and west central Butler Counties through 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kechi, or near Park City, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Andover, Park City, Valley Center, Bel Aire, Benton,
Downtown Wichita, Kechi, Eastborough, East Wichita, Northeast
Wichita, Augusta Municipal Airport and Jabara Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 6 and 22.
 Interstate 35 between Mile Markers 49 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3791 9735 3791 9714 3765 9706 3767 9736
TIME...MOT...LOC 0020Z 354DEG 9KT 3785 9724

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JAKUB
Local storm report, Aug 15, 7:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             LYONS                   38.35N 98.20W
08/15/2021  E1.75 INCH       RICE               KS   EMERGENCY MNGR

            DELAYED REPORT.

&&

MWM
Special weather statement, Aug 15, 8:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
802 PM CDT Sun Aug 15 2021

KSZ094-160145-
Elk KS-
802 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southwestern Elk
County through 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moline, or 6 miles southwest of Howard. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard, Moline and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3743 9646 3754 9627 3735 9615 3730 9637
      3730 9638
TIME...MOT...LOC 0102Z 329DEG 4KT 3741 9636

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:18 PM CDTSpecial Weather StatementICTReno42 min
Aug 15, 7:20 PM CDTSpecial Weather StatementICTSedgwick40 min
Aug 15, 7:33 PM CDTAreal Flood WarningICTRice15 hr
Aug 15, 8:52 PM CDTAreal Flood WarningICTGreenwood11 hr
Aug 16, 5:18 AM CDTSpecial Weather StatementICTBarton27 min
Aug 16, 3:40 PM CDTSpecial Weather StatementICTSedgwick50 min
Aug 16, 3:54 PM CDTSpecial Weather StatementICTButler51 min
Aug 16, 4:17 PM CDTSpecial Weather StatementICTCowley28 min
Aug 16, 4:53 PM CDTSpecial Weather StatementICTButler37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.